The Vestibular Disorders Support Community
Read our welcome post, user support wiki & visit our member recommended products page

Emgality

Hey everyone,

I’ve noticed that there so far haven’t been any discussions about the new anti-CGRP medication Emgality. Has anyone been prescribed this for vestibular migraine? Has it worked for vertigo and headaches? My doctor gave me a prescription along with a free sample of the first loading dose, but I haven’t injected it yet as I need to find out whether my insurance will cover the rest of the doses for the next year.

I’m a bit concerned about a possible allergic reaction, as people have reported injection-site reactions especially for Emgality. I also would like to know whether there is a possibility it would help my vertigo, as I have only really seen discussions of it helping with classic migraines. Admittedly, the actual headache part of my migraines are the worst for me currently, as I get about 4 bad migraines a week and almost constantly have a headache. But I would like to know if it’s possible that my vertigo will also improve.

Thanks!

Emre

1 Like

Hi. Emgality eh, that’s the third new injectable to come on stream in probably less than twelve months. In fact the second one was only made available in the UK last July, and an announcement about Emgality being available to patient fee paying patients, in Harley Syreet, London I’ve seen was dated last November less than six months back, None are yet available through the UK NHS as far as I’m aware until July 2019. Trials will then be carried out before injectables are available generally so it’s all very early days for injectables, Medical trials have been carried out in other countries, US mainly I believe, but only on episodic and chronic migraine (pain = headache) type not for VM/MAV so there’s unlikely to be many people here, or indeed anywhere, who can answer your question as to whether Emgality will work on vertigo. I guess the Jury’s still out on that one. Helen

On another site, I’ve seen two positive reviews for similar class of drug for Vestibular migraine symptoms, including dizziness. My thought on this is:
if Dr’s want to call our symptoms migraine and say any preventative for normal migraine will work, then this class should as well. Or perhaps we’ve been misdiagnosed?

1 Like

True in theory. In practice I dont find it hard to believe my attacks are migrainous with vertigo instead of a headache. Good enough theory for me until somebody finds a root cause(s) for the migraine cos it must come from somewhere. Apparently any preventative only works for 50% of those taking it anyway so all these new injectables widen possible options for those that can afford them and indeed can get hold of them. They aren’t yet in general use in UK but I suppose time will come. Helen

1 Like

Well, two weeks in at my starter dose of Emgality and it seems to be a heavy hitter. I can tell it will be as effective as my Ami and Cefaly, maybe even more. If anyone is on the fence to try it, I would recommend it. I haven’t noticed any side effects other the slight pain in my $#% cheek when I injected it.

The main improvement is that my daily head pressure is basically gone, and yes this also means my dizzies are basically gone. At night I still feel a bit off balance, but that is about it as far as dizzies go. I haven’t used a triptan in several weeks now. I’m glad now I didn’t settle for 90% recovered, hopefully things continue to go well as I approach 100%, we’ll see.

Oh and sleep has finally improved so much, that’s really the best part I think.

5 Likes

Hi Erik,

Thanks for the update. Emgality is something in my future arsenal.

2 Likes

Super exciting news! Thanks for the first hand feedback and long may the improvement continue!

1 Like

Hi,
I got a free sample of ajovy last month and this month, because my insurance would not pay for ajovy, I gave myself the first shot of emgality this past Sunday. I had migraines first and developed vertigo along with them. I also take vanlafaxine and verapamil. I had 1 mild vertigo event after the ajovy. I will keep posting on this as time goes on.

1 Like

I’ve been prescribed Emgality – I just picked it up today actually and will try it this week when my tinnitus returns to baseline (it’s been nearly 2 weeks from my last trial of Amitriptyline, which spiked my tinnitus terribly).

I’ll let you know how it goes.

1 Like

Sounds good, hoping you have good luck with it! Do you inject that once monthly? And yes, amitriptyline made my tinnitus horrible so I know what you mean!

how is it going now? I am glad you keep searching for answers… I kinda have settled for the 85%, sometimes 90% because I have zero steam to go after more treatments.

It’s going really well, I’m about to inject my 3rd dose (starting the 3rd month) and I just have a tiny head pressure / off-balance left that’s very minor. So yeah basically 100%. Haven’t used a triptan in about a month. I haven’t noticed a side effect with Emgality, which is great. Don’t settle for 85%. :grinning:

1 Like

Did you have issues with using smartphone or computer screen? That’s basically my last significant symptom. I’m trying to get approved for Emgality - I’d love to know if it helps those issues. Thanks

Seems unusual Visual Vertigo being a last significant symptom. For many I think it’s often an early symptom. One that’s so obviously indicative something’s not quite right and sends them off on their search. Also it’s a common symptom and a main one. That’s my experience anyway. I suffered long and hard with it myself so I think of it as The Vertigo that goes with the title although I have experienced protracted vestibular attacks with constant vertigo not apparently started by a screen too. For some reason cannot quite put my finger on I am thinking it’s so integral to VM its odd everything could be gone and it alone still remain. Know nothing of your history but according to Dr Hain certain people are far more prone to VV than others. Might be worth checking that out. Effexor which I see from your User Card you take, has an excellent reputation for sorting it. Again referring to Dr Hain.

Lots of MAVers seem to be doing well with these new injectables. Perhaps they will prove a way forwards. Unfortunately here in the UK there’s only one licensed and unless a private patient it’s use is strictly limited by selection criteria.

Thanks for your response. I had horrible VV for the first six months or so. I couldn’t barely leave the house for a long time and any sort of crowds or grocery stores were awful. I am on 75 effexor. I think I have gotten this far thanks to the Effexor and time. I’m just hoping to get all the way back to 100%. It sounds like your visual symptoms are mostly gone. What helped you and how long did it take?

1 Like

I did have issues at a screen, scrolling was awful. But those symptoms left at about the 2 year mark and I started Emgality quite a bit longer after that. The theory is that if the symptoms are migraine-related then any migraine treatment should help. And that has so far been true for me. All migraine treatments have helped, its just the side effects of the treatments that I am navigating.

4 Likes

Yep, I would agree with that.

Hi Patrick. Sorry my original comments seem to have rather pulled you off topic. Agree with @anders totally. If it is migraine related any migraine preventative should help. Question is is that help sufficient or do you need increased dose, add in medication or some other intervention. There you have to think about sufficiently breaking the chain.

Much as I am loathe to suggest it maybe and if VV is your last remaining symptom VRT might be your way forwards now if condition otherwise stable. My story is written up PD style but still ongoing. As you say VV is no longer a main or regular symptom and I have had virtually complete screen tolerance back for - not sure - maybe over a year, perhaps longer. Initially I had much VV then total screen intolerance that lasted 8/9 months. No screens at all. Neither TV, tablet nor PC. Twice running I couldn’t even watch snippets of The Olympics! Shows how long standing. What got it to settle? Lots of Propranolol and avoidance and time passing I suppose. And I am increasingly coming to the conclusion Habituation. I still find with everything for example standing on a chair since being chronic I am having to relearn and habituate. Doing anything that would trigger symptoms and that I haven’t done for a while initially triggers a reaction, not VV, but some reaction until I get used to it again. So self taught Habituation played huge role I suspect and that’s something I am used to because I have only ever travelled by Habituation. The less often I am in a car and the less distance I travel the sicker I become. Always did

So adding in another drug isn’t necessarily always the answer. Maybe look at other options. Most particularly if you can’t meet the qualifications to obtain the Emgality. Currently as that’s so new there cannot be many MAV people who have tried it yet. And you fancy being a pioneer? Helen

That’s great to hear. I am just past the two year mark so hopefully I start seeing some improvement in the screen issue soon. Can you tell me what meds etc, helped you up until the point you tried emgality?

1 Like

Wandering far off topic here Patrick. If you press @anders avatar it will take you to view all his posts and you will find he has written up detailed accounts of his full medical regime elsewhere. Thx.

1 Like